Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 266, NWS North Platte, NE

July 17, 2009Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2009, 10:40 AM CDT for Frontier County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2009, 10:40 AM CDT (15:40 UTC)
Expired
Jul 17, 2009, 11:30 AM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Frontier County, NE

The radar

The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 171540
SVRLBF
NEC063-171630-
/O.NEW.KLBF.SV.W.0266.090717T1540Z-090717T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1040 AM CDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF CURTIS...

* UNTIL 1130 AM CDT

* AT 1039 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MAYWOOD...OR 9 MILES WEST OF CURTIS...AND
  MOVING SOUTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STOCKVILLE AND MEDICINE CREEK RESERVOIR STATE RECREATION AREA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4034 10066 4059 10078 4070 10077 4069 10049
      4039 10008 4033 10026
TIME...MOT...LOC 1540Z 328DEG 26KT 4067 10066

$$

TAYLOR
2 follow-up statements
000 
WWUS53 KLBF 171604
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1104 AM CDT FRI JUL 17 2009

NEC063-171630-
/O.CON.KLBF.SV.W.0266.000000T0000Z-090717T1630Z/
FRONTIER NE-
1104 AM CDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR FRONTIER COUNTY...

AT 1104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES SOUTHWEST OF MEDICINE CREEK RESERVOIR STATE RECREATION AREA TO
HIGHWAY 83 MILE MARKER 40...OR ALONG A LINE EXTENDING FROM 24 MILES
SOUTH OF CURTIS TO 10 MILES WEST OF CURTIS...MOVING SOUTHEAST AT 45
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHWAY
83 MILE MARKER 30

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4034 10066 4059 10078 4070 10077 4069 10049
      4039 10008 4033 10026
TIME...MOT...LOC 1604Z 331DEG 41KT 4032 10034 4059 10070

$$

TAYLOR
000 
WWUS53 KLBF 171636
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1136 AM CDT FRI JUL 17 2009

NEC063-171646-
/O.EXP.KLBF.SV.W.0266.000000T0000Z-090717T1630Z/
FRONTIER NE-
1136 AM CDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR FRONTIER COUNTY HAS EXPIRED...

LAT...LON 4034 10066 4059 10078 4070 10077 4069 10049
      4039 10008 4033 10026
TIME...MOT...LOC 1604Z 331DEG 41KT 4032 10034 4059 10070

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:45 AM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Jul 17, 3:45 AM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 AM CDT FRI JUL 17 2009

.DISCUSSION...
RIDGE HAS BEGUN TO AMPLIFY OVER THE WESTERN CONUS...WHILE TROF
DIGS TO THE EAST. SURFACE HIGH OVER THE NORTHERN PLAINS...WHILE A
WEAK STALLING BOUNDARY DRAPED OVER SOUTHWEST NEBRASKA...INTO
CENTRAL KANSAS. THUNDERSTORMS HAVE BLOSSOMED AGAIN OVER THE
WEST CENTRAL AND SOUTHWEST NEBRASKA THIS MORNING.

TODAY...BOUNDARY EXPECTED TO REMAIN NEARLY STATIONARY...AND COOLER
AIR ALOFT TO KEEP STEEP LAPSE RATES ALONG THE BOUNDARY. MODELS IN
AGREEMENT OF CONVECTION CONTINUING THROUGH DAY AS AN UNSTABLE
ATMOSPHERE WILL CONTINUE...HOWEVER EXPECT IT TO BE ISOLD TO SCT IN
COVERAGE. THIS WILL MAKE TEMPERATURES DIFFICULT AS WE GO UP AND
DOWN GOING IN AND OUT OF CLOUDS. HAVE GONE IN THE MIDDLE OF
GUIDANCE...AROUND 80.

TONIGHT TO SEE LITTLE CHANGE WITH SOUTHWEST NEBRASKA THE MAIN
FOCUS FOR THUNDERSTORM POTENTIAL AS BOUNDARY REMAINS. SURFACE HIGH
WILL DRIFT SOUTH OVERNIGHT AND WILL TRY AND PUSH BOUNDARY INTO
WESTERN KS. THIS IS EXPECTED TO PUSH CONVECTION SOUTH OF THE
FORECAST AREA FOR SATURDAY. THEN WITH PEAK HEAT FAR SOUTHWEST
NEBRASKA COULD SEE SOME ISOLATED STORMS LATE IN THE DAY...ALTHOUGH
CONFIDENCE IS LOW ON ANYTHING MAKING IT THIS FAR EAST.

BY SUNDAY THE RIDGE WILL EXPAND A LITTLE TO THE EAST...AND BRING
HIGHS CLOSER TO 90 DEGREES INTO THE FIRST PART OF THE WEEK. ACTIVE
NW FLOW PATTERN TO CONTINUE WITH A COUPLE OF WAVES TO MOVE SE
ACROSS THE AREA. WITH EACH PASSING WAVE SHOWERS CAN BE EXPECTED.
TIMING WILL BECOME MORE DEFINITE AS WE APPROACH THE FIRST OF THE
WEEK.

&&

.AVIATION...
SCATTERED TSTMS ONGOING FROM SERN PNHDL ACROSS WCTRL AND SWRN NEBR
ATTM. ACTIVITY FAVORED TO PERSIST TODAY. SO FAR...TSTMS HAVE MOVE TO
WITHIN VCNTY OF KLBF BUT HAVE NOT YET IMPACTED AIRPORT DIRECTLY.
FEEL THAT OVER THE NEXT SEVERAL HOURS A FEW STORMS WILL PASS KLBF.
CIGS AND VSBY SHOULD REMAIN VFR...ALTHOUGH BRIEF MVFR FROM TSTMS
PSBL. WINDS TO REMAIN LIGHT AND VARIABLE FOR KLBF EXCEPT NEAR TSTMS
ALSO LIGHT AND VARIABLE FOR KVTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...MASEK
AVIATION...ROBERG
Hazardous weather outlook, Jul 17, 7:55 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 AM CDT FRI JUL 17 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-181300-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
755 AM CDT FRI JUL 17 2009 /655 AM MDT FRI JUL 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE FAVORABLE FOR DEVELOPMENT THIS AFTERNOON WEST
OF A LINE FROM MERRIMAN THROUGH OCONTO. SOME STORMS MAY CONTAIN BRIEF
HEAVY RAIN WITH A FEW POSSIBLY BECOMING SEVERE WITH LARGE HAIL
INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY
AS HIGHER HUMIDITY LEVELS MOVE BACK INTO THE REGION FROM THE
SOUTH. THE TIME FRAME FOR THUNDERSTORMS TO BE THE MOST NUMEROUS
AND POSSIBLY SEVERE WILL BE MONDAY AFTERNOON AND MONDAY NIGHT AS A
COLD FRONT AND UPPER LEVEL DISTURBANCE PASS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Local storm report, Jul 17, 9:32 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
932 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             6 WNW NORTH PLATTE      41.17N 100.88W
07/17/2009  E0.88 INCH       LINCOLN            NE   PUBLIC

&&

BTAYLOR
Local storm report, Jul 17, 9:36 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
936 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HAIL             7 W NORTH PLATTE        41.13N 100.91W
07/17/2009  E1.00 INCH       LINCOLN            NE   PUBLIC

&&

BTAYLOR
Local storm report, Jul 17, 10:05 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1005 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     HAIL             7 N PAXTON              41.23N 101.36W
07/17/2009  E1.00 INCH       KEITH              NE   PUBLIC

&&

BTAYLOR
Local storm report, Jul 17, 10:13 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1013 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     HAIL             5 NE PAXTON             41.18N 101.29W
07/17/2009  E1.00 INCH       KEITH              NE   PUBLIC

            HAIL LASTED APPROXIMATELY 10 MINUTES. MOST HAIL STONES
            WERE NICKEL SIZE...BUT SOME WERE AS LARGE AS QUARTERS.

&&

CJS
Local storm report, Jul 17, 10:19 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1019 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             5 ESE ARTHUR            41.54N 101.60W
07/17/2009  E0.25 INCH       ARTHUR             NE   PUBLIC

            PEA SIZE HAIL.

&&

CJS
Local storm report, Jul 17, 10:30 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1030 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             7 SE ARTHUR             41.50N 101.60W
07/17/2009  E0.88 INCH       ARTHUR             NE   PUBLIC

            NICKEL SIZE HAIL ACCOMPANIED BY HEAVY RAIN.

&&

CJS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:42 AM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant32 min
Jul 17, 5:02 AM CDTSevere Thunderstorm WarningLBFKeith, Perkins58 min
Jul 17, 9:15 AM CDTSevere Thunderstorm WarningLBFLincoln45 min
Jul 17, 9:46 AM CDTSevere Thunderstorm WarningLBFKeith, Lincoln44 min
Jul 17, 10:06 AM CDTSevere Thunderstorm WarningLBFArthur, Keith39 min
Jul 17, 10:31 AM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins44 min
Jul 17, 10:44 AM CDTSevere Thunderstorm WarningLBFKeith46 min
Jul 17, 10:45 AM CDTSevere Thunderstorm WarningLBFHayes, Lincoln45 min
Jul 17, 11:13 AM CDTSevere Thunderstorm WarningLBFKeith, Perkins47 min
Jul 17, 11:20 AM CDTSevere Thunderstorm WarningLBFHayes, Lincoln40 min
Jul 17, 11:46 AM CDTSevere Thunderstorm WarningLBFArthur, Keith44 min
Jul 17, 11:57 AM CDTSevere Thunderstorm WarningLBFHayes33 min
Jul 17, 11:58 AM CDTSevere Thunderstorm WarningLBFChase, Perkins47 min
Jul 17, 12:05 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln40 min
Jul 17, 12:26 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins49 min
Jul 17, 12:39 PM CDTSevere Thunderstorm WarningLBFChase51 min
Jul 17, 1:05 PM CDTSevere Thunderstorm WarningLBFChase, Perkins40 min
Jul 17, 1:43 PM CDTSevere Thunderstorm WarningLBFChase47 min
Jul 17, 3:55 PM CDTSevere Thunderstorm WarningLBFArthur, Grant50 min
Jul 17, 4:24 PM CDTSevere Thunderstorm WarningLBFArthur, Garden51 min
Jul 17, 4:43 PM CDTSevere Thunderstorm WarningLBFArthur, Keith47 min
Jul 17, 5:07 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Keith38 min
Jul 17, 5:42 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith48 min
Jul 17, 6:11 PM CDTSevere Thunderstorm WarningLBFPerkins49 min
Jul 17, 6:43 PM CDTSevere Thunderstorm WarningLBFChase, Perkins47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.